| Model Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/18/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2004: (b)(6) medical center.(b)(6) md.Indications: ¿this patient is a 40-year-old gentleman with a history of a right colectomy for colon cancer as well as a villous adenoma in his rectum.He has subsequently developed a large incisional hernia, and repair is recommended.¿ implant procedure: flexible sigmoidoscopy.Laparoscopic incisional hernia repair using dual gore-tex mesh.[implant: gore® dualmesh® biomaterial, 1dlmc06/03203606, 18cm x 24cm x 1mm thick.] implant date: (b)(6) 2004 [hospitalization dates not provided] (b)(6) 2004: regional west medical center.Jeffrey holloway, md.Operative report.Preoperative diagnosis: history of villous adenoma of his rectum.A large incisional hernia.Postoperative diagnosis: history of villous adenoma of his rectum.A large incisional hernia.Anesthesia: general.Wound classification: not provided.Procedure: ¿after obtaining informed consent, the patient was taken to the operating room and placed in the supine position.After adequate general anesthesia had been achieved, a rectal exam was performed, which was normal.The flexible sigmoidoscope was introduced into the rectum, advanced through the sigmoid, and then slowly withdrawn.All walls of the colon were carefully examined.No recurrent polyps ware identified at this time.The scope was removed without difficulty.Following this, his abdomen was prepped and draped in a sterile fashion.Initially, a 2 cm left upper quadrant incision was made, and the veress needle was introduced into the abdominal cavity and insufflated to 15 mmhg.Three other ports were placed under direct vision.Initial inspection revealed a large incisional hernia with a significant amount of omentum stuck into and around the hernia.The omentum was carefully dissected free from the anterior abdominal wall using the harmonic scalpel.At this point, the edges of the hernia were identified, and a dual-sided gore-tex mesh was chosen for our repair.It was cut to the proper dimensions, interrupted 0 pds sutures were placed along the edges, and the mesh was placed into the abdominal cavity.The mesh was then unfurled and, through separate stab incisions, each of the sutures was removed from the abdominal cavity and tied down appropriately.The tacking device was then used to further tack the mesh to the anterior abdominal wall.Hemostasis had been achieved.The ports were removed under direct vision.Marcaine was injected.The skin edges were approximated and closed with skin clips.Sterile dressings were applied.The patient tolerated the procedure well and was taken to recovery in good condition.¿ (b)(6) 2004: (b)(6) medical center.Implant record.¿gortex dual mesh¿.Cat #: ¿1dlmc06.¿ lot #: ¿03203606.¿ size: ¿18.0cm x 24cm x 1.0mm.¿ pathology: not provided.Explant preoperative complaints: (b)(6) 2019: (b)(6) medical center.(b)(6) , md.Preoperative diagnosis: small-bowel obstruction.Explant procedure: exploratory laparotomy with 70-minute lysis of adhesions.Removal of prior dual mesh for closure of abdominal wall.Explant date: (b)(6) 2019 [hospitalization dates not indicated].(b)(6) 2019: saint francis medical center.Christopher c.Seip, md.Operative report.Assistant: brant n.Luebbe, md.Postoperative diagnosis: small-bowel obstruction secondary to intra-abdominal adhesions.Anesthesia: general.Estimated blood loss: 150 ml.Wound classification: not provided.Procedure: ¿the patient was taken to the operating room and placed supine on the operating room table.General anesthesia was established.The abdomen was prepped and draped in a standard surgical fashion.The prior vertical midline scar was incised and dissection proceeded sharply to the hernia defects and sac.This was incised.There were numerous anterior abdominal wall adhesions.Some of these were very dense and involved small bowel to metal tacks placed in a prior mesh.The mesh had completely dehisced from the left fascial margin.I had sharply lysed these adhesions with scalpel as well as with metzenbaum scissors to allow the bowel to be freed.This dissection then proceeded to the remainder of the abdomen where there was again extensive intra-abdominal adhesion disease.There was massively dilated proximal small bowel.This extended into the right lower quadrant, which was consistent with a transition point by cat scan.I was eventually with sharp dissection of the right lower quadrant adhesions able to free the bowel in its entirety.I did have to ligate a small area of the bleeding portion mesentery of the small bowel in the mid area, which did not devascularize the bowel.The bowel was completely mobilized.All adhesions were lysed sharply for complete evisceration.This was performed and the bowel was able to be run from the ligament of treitz distally to the ileocolonic anastomosis.There were no residual constriction points.The transition point was again visualized.No enterotomies were made.The bowel was reduced into the abdomen after trying to milk some of the succus entericus back into the stomach for removal with the ng tube.Because of the extrusion of the prior mesh, this was removed with cautery from the fascial margins.The fascial margins and associated hernia defects were then incorporated into a single layer closure with #1 ethibond suture.The midline skin edges were approximated after irrigation with staples.Dressings were placed.Sponge, needle, and instrument counts were correct at the end of the case.The patient tolerated the procedure well and transferred to the recovery area in stable condition.¿ pathology: not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, pain, adhesions, removal, bowel involvement.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to¿death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.